Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2008, 9:40 PM CDT for Kingman County, Reno County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2008, 9:40 PM CDT (02:40 UTC)
- Expired
- May 8, 2008, 10:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Kingman County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 090241
SVRICT
KSC095-155-090345-
/O.NEW.KICT.SV.W.0091.080509T0240Z-080509T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
RENO COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1045 PM CDT.
* AT 936 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WILLOWBROOK TO CUNNINGHAM TO 13
MILES WEST OF NASHVILLE...AND MOVING EAST AT 32 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ABBYVILLE...ARLINGTON...BUHLER...CLEVELAND...CUNNINGHAM...HAVEN...
HUTCHINSON...KINGMAN...LANGDON...MT VERNON...NASHVILLE...
NICKERSON...NORWICH...PARTRIDGE...PENALOSA...PLEVNA...PRETTY
PRAIRIE...RAGO...SOUTH HUTCHINSON...SPIVEY...SYLVIA...TURON...
WILLOWBROOK...ZENDA...HUTCHINSON AIRPORT...YODER...CHENEY LAKE...
MURDOCK...KINGMAN AIRPORT.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3816 9848 3817 9820 3815 9820 3817 9811
3816 9770 3779 9769 3773 9770 3772 9780
3739 9780 3738 9845
TIME...MOT...LOC 0240Z 269DEG 28KT 3805 9800 3771 9837
3748 9861
$$
LAWSON3 follow-up statements
000
WWUS53 KICT 090258
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT THU MAY 8 2008
KSC095-155-090345-
/O.CON.KICT.SV.W.0091.000000T0000Z-080509T0345Z/
RENO KS-KINGMAN KS-
957 PM CDT THU MAY 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KINGMAN AND
RENO COUNTIES UNTIL 1045 PM CDT...
AT 952 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HUTCHINSON TO PENALOSA TO
NASHVILLE...MOVING EAST AT 32 MPH.
SEVERE THUNDERSTORMS WILL BE...
6 MILES SOUTH OF BUHLER BY 1005 PM CDT.
NEAR PRETTY PRAIRIE BY 1010 PM CDT.
NEAR ZENDA BY 1015 PM CDT.
NEAR HAVEN BY 1020 PM CDT.
THE TOWNS OF HUTCHINSON...YODER...KINGMAN...CLEVELAND...SPIVEY...MT
VERNON...RAGO...CHENEY LAKE AND MURDOCK ARE ALSO IN THE PATH OF THIS
LINE OF SEVERE THUNDERSTORMS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3816 9848 3817 9820 3815 9820 3817 9811
3816 9770 3779 9769 3773 9770 3772 9780
3739 9780 3738 9845
TIME...MOT...LOC 0257Z 269DEG 28KT 3805 9783 3771 9820
3748 9844
$$
JAKUB000
WWUS53 KICT 090317
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT THU MAY 8 2008
KSC095-155-090345-
/O.CON.KICT.SV.W.0091.000000T0000Z-080509T0345Z/
RENO KS-KINGMAN KS-
1017 PM CDT THU MAY 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KINGMAN AND
RENO COUNTIES UNTIL 1045 PM CDT...
AT 1013 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BUHLER TO PRETTY PRAIRIE TO
SPIVEY...MOVING EAST AT 32 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR HAVEN BY 1025 PM CDT.
NEAR NORWICH BY 1045 PM CDT.
THE TOWNS OF CLEVELAND...SPIVEY...YODER...KINGMAN...RAGO...MT
VERNON...MURDOCK AND CHENEY LAKE ARE ALSO IN THE PATH OF THIS LINE OF
SEVERE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3816 9848 3817 9820 3815 9820 3817 9811
3816 9770 3779 9769 3773 9770 3772 9780
3739 9780 3738 9845
TIME...MOT...LOC 0317Z 269DEG 28KT 3807 9770 3771 9800
3747 9814
$$
JAKUB000
WWUS53 KICT 090342
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT THU MAY 8 2008
KSC095-155-090353-
/O.EXP.KICT.SV.W.0091.000000T0000Z-080509T0345Z/
RENO KS-KINGMAN KS-
1043 PM CDT THU MAY 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR KINGMAN AND RENO COUNTIES WILL
EXPIRE AT 1045 PM CDT...
AT 1038 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3816 9848 3817 9820 3815 9820 3817 9811
3816 9770 3779 9769 3773 9770 3772 9780
3739 9780 3738 9845
TIME...MOT...LOC 0343Z 269DEG 28KT 3807 9744 3771 9774
3747 9789
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:23 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 8, 6:23 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 623 PM CDT THU MAY 8 2008 .UPDATE... && .AVIATION...00Z TAFS RSL/SLN/HUT/ICT/CNU MAIN AVIATION CONCERN WILL BE TSRA POTENTIAL THIS EVE AND OVERNIGHT ACROSS THE ENTIRE AREA. CURRENT CONVECTION ACROSS WEST- CENTRAL KS IS IN ASSOCIATION WITH LOW-LEVEL MOISTURE CONVERGENCE MAXIMUM WHICH WILL TRANSLATE EAST-SOUTHEASTWARD ACROSS CENTRAL/SOUTH CENTRAL KS TONIGHT AIDED BY RESPECTABLE SHORTWAVE TROF ALOFT. GIVEN SHORT RANGE MODELS STILL INDICATING CONVECTION MAY MERGE/DEVELOP INTO AN MCS...WILL UTILIZE BEST GUESS TIMING OF TEMPO TSRA GROUPS AT RSL/SLN/HUT/ICT...AND ONLY CARRY VCTS AT CNU SINCE UNCERTAIN HOW CONVECTION WILL HOLD TOGETHER AFTER 09Z. AT LEAST SOME TRANSIENT MVFR CIGS POSSIBLE BEHIND CONVECTION LATE TONIGHT INTO FRI AM...BUT WILL CARRY SCT CLOUD DECKS AT THIS TIME. JMC && .PREV DISCUSSION... /ISSUED 308 PM CDT THU MAY 8 2008/ DISCUSSION... FORECAST CONCERNS...SEVERE POTENTIAL WITH CONVECTIVE COMPLEX TONIGHT...THEN WEEKEND FORECAST. THE ANTICIPATED CONVECTIVE EPISODE FOR LATE THIS EVENING AND OVERNIGHT HAS COMMENCED OUT ACROSS THE CENTRAL HIGH PLAINS AT MID-AFTERNOON. RATHER HIGH CONFIDENCE IN THE TONIGHT FORECAST WITH GOOD AGREEMENT IN SHORT TERM AND MESO MODELS...IN TAKING MESOSCALE SYSTEM ACROSS MUCH OF THE FORECAST AREA. DESPITE THE MODEST ELEVATED CAPE VALUES AROUND 750 J/KG AFTER DARK...THE IMPRESSIVE 1-6KM LAYER BULK SHEAR WHICH TRANSLATES EASTWARD WITH THE EXPECTED CONVECTION AND ASSOCIATED MID/UPPER LEVEL SHORTWAVE...WILL BE SUFFICIENT FOR ORGANIZED SEVERE WEATHER/DAMAGING WIND/HAIL EVENT. MODEL CONSENSUS SUGGESTS ACTIVITY WILL ARRIVE IN THE RUSSELL AND GREAT BEND AREA BETWEEN 02-03Z...THEN ALONG THE TURNPIKE BY 05-06Z. WILL INSERT SEVERE WORDING IN THESE AREAS PRIOR TO 06Z. EXPECT MORE MARGINALLY SEVERE...MAINLY STRONG...STORMS POST MIDNIGHT AS CONVECTION AFFECTS AREAS EAST OF THE TURNPIKE. AFTER BRIEF RESPIT ON FRIDAY...CHANCES FOR CONVECTION WILL RETURN ON SATURDAY...AS A MORE VIGOROUS UPPER TROF DROPS SOUTHEAST ACROSS THE NORTHERN ROCKIES AND ACROSS THE PLAINS. TIMING OF THE SURFACE COLD FRONT WILL REMAIN KEY TO POTENTIAL FOR ANY SEVERE WEATHER...MAINLY ACROSS SOUTHEAST KANSAS. SHEAR PROFILES MORE THAN ADEQUATE...THOUGH BEST INSTABILITY LOOKS TO RESIDE JUST SOUTH OF THE BORDER ACROSS NORTHEAST OKLAHOMA. OTHERWISE DRIER AND COOLER FOR MOTHERS DAY ON SUNDAY. FOR THE OUTER PERIODS...WHILE REMAINING A BIT DIFFERENT IN THE DETAILS/TIMING...THE MEDIUM RANGE MODELS SUGGEST ANOTHER UPPER TROF TO AFFECT THE AREA BY TUESDAY INTO WEDNESDAY. WILL CONTINUE WITH MODEST CHANCE POPS TUESDAY...LINGERING SOUTHEAST INTO EARLY WEDNESDAY. DECENT COOLING POTENTIAL BEHIND FRONT FOR MID-WEEK. DARMOFAL AVIATION... 18Z TAFS...WHILE VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE REST OF THE AFTERNOON IN CENTRAL KANSAS AND INTO THE EVENING IN SOUTH CENTRAL AND SOUTHEAST KANSAS...A LINE OF THUNDERSTORMS IS GOING TO MOVE THROUGH THE AREA THIS EVENING AND OVERNIGHT. FOR NOW WILL KEEP THE VCTS UNTIL WE HAVE A BETTER IDEA WHEN THE THUNDER WILL AFFECT EACH TAF SITE. IFR CEILINGS WILL LIKELY CONTINUE BEHIND THE THUNDERSTORMS INTO THE MORNING HOURS. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 71 52 70 / 80 10 10 50 HUTCHINSON 52 70 49 67 / 80 10 10 50 NEWTON 53 68 50 68 / 80 10 10 50 ELDORADO 54 70 50 68 / 80 20 10 50 WINFIELD-KWLD 55 72 51 72 / 70 10 10 50 RUSSELL 50 70 50 64 / 90 10 20 50 GREAT BEND 51 70 51 65 / 90 10 10 50 SALINA 52 69 50 66 / 80 10 20 50 MCPHERSON 52 69 50 67 / 80 10 10 50 COFFEYVILLE 56 72 51 75 / 60 20 10 50 CHANUTE 55 69 50 70 / 70 30 10 50 IOLA 54 68 49 69 / 80 30 10 50 PARSONS-KPPF 56 71 51 73 / 60 20 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 8, 7:34 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 734 PM CDT THU MAY 8 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 734 PM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-EVENING INTO THE EARLY OVERNIGHT HOURS ACROSS A GOOD PORTION OF CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS TO 70 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS BY MID EVENING...AND MOVE EAST ACROSS MUCH OF THE AREA TONIGHT. ALTHOUGH SEVERE WEATHER WILL BECOME LESS LIKELY LATE TONIGHT...A FEW STRONG STORMS WILL BE POSSIBLE AS THE COMPLEX MOVES INTO SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR LINGERING STORMS ACROSS SOUTHEAST KANSAS EARLY FRIDAY MORNING...WITH A SLIGHT CHANCE FOR STORMS NORTH OF I-70 IN CENTRAL KANSAS LATE FRIDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH A LOCALLY STRONG STORM WITH SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT. A BETTER CHANCE FOR THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA ON SATURDAY INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR A FEW SEVERE STORMS IN SOUTHEAST KANSAS...MAINLY SATURDAY AFTERNOON AND EVENING...WITH A FEW STRONG STORMS POSSIBLE ACROSS THE REST OF THE AREA. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY INTO EARLY WEDNESDAY ACROSS MUCH OF THE AREA. STRONG STORMS CANNOT BE RULED OUT. PLEASE CHECK BACK FOR LATER FORECASTS AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM MID-EVENING INTO THE EARLY OVERNIGHT HOURS ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/KED
In the hours before
Local storm report, May 8, 9:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 1 W SYLVIA 37.96N 98.43W
05/08/2008 E1.00 INCH RENO KS AMATEUR RADIO
&&
MJRLocal storm report, May 8, 9:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL PLEVNA 37.97N 98.31W
05/08/2008 E1.75 INCH RENO KS TRAINED SPOTTER
&&
MJRLocal storm report, May 8, 9:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL SYLVIA 37.96N 98.41W
05/08/2008 E1.75 INCH RENO KS AMATEUR RADIO
POWER IS OUT IN TURON
&&
MJRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 57 min |
| May 8, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 48 min |
| May 9, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 53 min |
| May 9, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 62 min |
| May 9, 1:24 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 55 min |
| May 9, 7:17 AM CDT | Areal Flood Warning | ICT | Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.